MAUDE Adverse Event Report: SYNTHES GMBH 2NM TORQUE LIMITING HANDLE WITH QUICK COUPLING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SYNTHES GMBH 2NM TORQUE LIMITING HANDLE WITH QUICK COUPLING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 03.614.035
Medical Device Problem Code Calibration Problem (2890)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/25/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a pcf (c3-c6) for treating cervical damage on (b)(6), 2021, the drill bit broke.While the surgeon was adjusting screw insertion direction against the hardened bone, pressure was added to the drill bit, which lead to tip¿s breakage (approximately 16mm long).The fragmented tip was removed from the patient¿s body.Next, torque feature on the torque limitation handle became out of order during rod deployment.The procedure was completed with less than thirty minutes delay.No further information is available.This report is for a 2nm torque limiting handle with quick coupling.This is report 2 of 2 for complaint (b)(4).
 
Additional Manufacturer Narrative
Part: 03.614.035, synthes lot: 6652553, supplier lot: 6652553.Release to warehouse date: august 22, 2011.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.The product was returned to us customer quality (cq) for evaluation.The device was sent to (b)(6) for torque testing.The us cq team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that no defects were found with handle w/torq limit 2nm w/quick-coupl.The dimensional inspection was not performed as internal components were inaccessible without destruction of device.The functional test was performed by (b)(6) to check the specification of the device.The handle failed all torque evaluation steps and was noticeably running very rough.The device cannot be repaired.The received drill bit tip showed signs of usage on its cutting edges; it cannot be verified why it was broken apart and if it was linked to the event description but a torque of 4.6nm would cause the unintended forces on the drill bit and could result in the breakage.Thus device failed to function as intended.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed for handle w/torq limit 2nm w/quick-coupl.There was no indication that a design or manufacturing issue contributed to the complaint.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Drawing/specifications reviewed the following drawing reflecting the current and manufacture revision was reviewed: -torque limiting handle quick coupling device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2NM TORQUE LIMITING HANDLE WITH QUICK COUPLING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kara ditty-bovard
1302 wright lane east
west chester, PA 19380
6107195000
MDR Report Key13081889
Report Number8030965-2021-10459
Device Sequence Number4998356
Product Code LXH
UDI-Device Identifier07611819968677
UDI-Public(01)07611819968677
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.614.035
Device Lot Number6652553-29
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/23/2021
Initial Report FDA Received Date12/23/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/22/2011
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DRILL BIT Ø2.4 W/STOP 2FLUTE; UNKNOWN SCREW -SPINE
Patient SexUnknown